Tennessee, 2007

Damaging Winds in Tennessee, June 28, 2007

June 28, 2007 · NWS MRX · 7 events in 4 counties and zones

A weak shortwave tracked across east Tennessee triggering isolated severe thunderstorms during the late afternoon and early evening hours. Storm reports were primarily for damaging straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak shortwave tracked across east Tennessee triggering isolated severe thunderstorms during the late afternoon and early evening hours. Storm reports were primarily for damaging straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 28, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT THU JUN 28 2007

.SHORT TERM...(TONIGHT AND FRIDAY)...
THUNDERSTORMS HAVE DEVELOPED IN A CONVERGENCE ZONE IN THE PLATEAU
THIS AFTERNOON. SOME OF THE STORMS WILL BE STRONG ENOUGH TO PRODUCE
SOME DAMAGING WINDS AND MAYBE SOME SMALL HAIL. THE EASTWARD MOVEMENT
OF THE LINE OF STORMS WILL BRING THEM INTO THE VALLEY THIS EVENING.
STORMS ARE DIURNALLY DRIVEN...AND SO THEY SHOULD DISSIPATE SOMETIME
AROUND MIDNIGHT. FRIDAY AGAIN LOOKS VERY SIMILAR TO TODAY...BUT THE
APPROACHING UPPER TROUGH AND WEAKENING ATLANTIC RIDGE SHOULD ALLOW
FOR BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON.
WILL CONTINUE THE CURRENT FORECAST OF LIKELY POPS. SOME ADDITIONAL
MORNING CLOUDINESS MAY ALSO SHAVE A FEW DEGREES OFF HIGH
TEMPS...ESPECIALLY IN THE NORTHERN SECTIONS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...SHOWERS AND
THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA FRIDAY EVENING AS UPPER TROUGH BRINGS A COLD FRONT
THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FRIDAY NIGHT
AND SATURDAY. LOOKS LIKE ISOLATED STORMS COULD BE SEVERE AGAIN WITH
DAMAGING WINDS AND MARGINALLY SEVERE HAIL. LOCALIZED HEAVY RAIN IS
POSSIBLE TOO. THE SPEED AND THE STRENGTH OF THE FRONT WILL AFFECT
RAIN CHANCES ON SATURDAY AND SATURDAY NIGHT. THE NAM/WRF IS A LITTLE
FASTER AND NOT AS STRONG WITH THE FRONT. PREFER THE GFS SO WILL KEEP
50 PERCENT POPS SOUTH SATURDAY TAPERING TO AROUND 30 PERCENT CHANCE
ACROSS SW VA EARLY IN THE AFTERNOON. HAVE BROUGHT POPS TO 20 PERCENT
FOR SOUTHEAST HALF SATURDAY NIGHT. DRIER AIR MOVES IN BEHIND FRONT
SATURDAY NIGHT THROUGH TUESDAY AS SURFACE HIGH MOVES DOWN FROM THE
GREAT LAKES AND UPPER TROUGH LIES ALONG THE APPALACHIANS AND EAST
COAST. HIGH AND LOW TEMPERATURES WILL BE A FEW DEGREES COOLER UNTIL
TUESDAY OR WEDNESDAY. WEDNESDAY RIDGING TAKES OVER AND WILL CONTINUE
WITH A SLIGHT CHANCE SHOWERS AND THUNDERSTORMS FROM HEATING.
PRECIPITATION MAY BE CONFINED ONLY IN THE TERRAIN AREAS BUT WILL LET
LATER SHIFTS MAKE A DECISION TO TAKE POPS OUT OF THE VALLEYS. A
SLIGHTLY BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AS A
FRONT APPROACHES FROM THE OHIO VALLEY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  90  71  89  67 /  30  60  50  50  30
KNOXVILLE AIRPORT, TN    70  89  69  86  64 /  30  70  50  50  20
OAK RIDGE, TN            70  88  68  86  63 /  30  70  50  40  20
TRI CITIES AIRPORT, TN   66  85  65  85  60 /  30  70  50  40  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/TD
Hazardous weather outlook, Jun 28, 4:24 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 AM EDT THU JUN 28 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
524 AM EDT THU JUN 28 2007 /424 AM CDT THU JUN 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NORTH CAROLINA...
EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON AND EVENING. A FEW ISOLATED THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE
SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL APPROACH THE REGION ON FRIDAY...INCREASING THE
COVERAGE OF STRONG TO SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
REMAINDER OF THIS WEEK.

GH

In the hours before

Special weather statement, Jun 28, 11:06 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 PM EDT THU JUN 28 2007

TNZ035-281700-
MORGAN-
1206 PM EDT THU JUN 28 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF FAIRFIELD GLADE....MOVING
NORTHEAST AT 10 MPH.

THIS STORM WILL AFFECT DEERLODGE AND SUNBRIGHT.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Local storm report, Jun 28, 12:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     RUSSELLVILLE            36.26N 83.20W
06/24/2007                   HAMBLEN            TN   UTILITY COMPANY

            A LARGE LIMB DOWNED A POWERLINE...KNOCKING OUT POWER IN
            RUSSELLVILLE. REPORTED BY HOLSTON ELECTRIC.

1003 PM     TSTM WND DMG     MOORESBURG              36.35N 83.23W
06/24/2007                   HAWKINS            TN   UTILITY COMPANY

            ONE TREE DOWNED ONTO A POWERLINE IN MOORESBURG. REPORTED
            BY HOLSTON ELECTRIC.

1036 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
06/24/2007                   HAWKINS            TN   UTILITY COMPANY

            ONE TREE DOWNED ONTO A POWERLINE IN SURGOINSVILLE.
            REPORTED BY HOLSTON ELECTRIC.

&&

FERRELL
Local storm report, Jun 28, 12:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 NW MORRISTOWN         36.25N 83.33W
06/26/2007                   HAMBLEN            TN   PUBLIC

            AT APPROXIMATELY 420 PM EDT...ABOUT A DOZEN LARGE OAK
            TREES DOWNED ON BOATMANS RIDGE ROAD. REPORTED BY THE
            PUBLIC.

&&

FERRELL
Local storm report, Jun 28, 12:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 SSW GREENBACK         35.63N 84.19W
06/27/2007                   LOUDON             TN   UTILITY COMPANY

            AT 425 PM EDT...A FEW TREES AND POWERLINES DOWNED ALONG
            THE LOUDON AND MONROE COUNTY LINE SOUTH SOUTHWEST OF
            GREENBACK. REPORTED BY LOUDON UTILITES AND FORT LOUDON
            ELECTRIC.

0530 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
06/27/2007                   POLK               TN   UTILITY COMPANY

            FROM APPROXIMATELY 530 PM TO 550 PM EDT...SEVERAL TREES
            AND POWERLINES DOWNED ACROSS THE WESTERN HALF OF POLK
            COUNTY. REPORTED BY VOLUNTEER ELECTRIC.

&&

FERRELL
Special weather statement, Jun 28, 1:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT THU JUN 28 2007

TNZ099-281930-
HAMILTON-
223 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORMS AFFECTING HAMILTON COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON....MOVING NORTHEAST AT 5 MPH.
ANOTHER THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF SODDY-DAISY...AND
WAS NEARLY STATIONARY.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jun 28, 1:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT THU JUN 28 2007

TNZ098-281945-
MARION-
149 PM CDT THU JUN 28 2007

...STRONG THUNDERSTORMS AFFECTING MARION COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL....MOVING NORTHEAST AT 5 MPH.

PEOPLE IN EASTERN MARION COUNTY...INCLUDING THE CITY OF WHITWELL...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 28, 2:00 PM EST to 2:15 PM EST
Where
Hamilton County, Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Thunderstorm winds downed numerous trees in the east half of the county.

Thunderstorm Wind, Jefferson

When
June 28, 3:45 PM EST to 4:00 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.020, -83.420

A few large limbs were downed by thunderstorm winds near Gary Hills subdivision in Dandridge.

Thunderstorm Wind, Sevier

When
June 28, 4:50 PM EST to 5:00 PM EST
Where
Sevier County, 7 mi E of Pigeon Forge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.780, -83.425

Thunderstorm winds downed a few trees east of Pigeon Forge.

Thunderstorm Wind, Sevier

When
June 28, 5:43 PM EST to 5:50 PM EST
Where
Sevier County, 6 mi W of Gatlinburg
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.720, -83.627

Thunderstorm winds downed a tree on a house on Covemont Road west of Gatlinburg.

Thunderstorm Wind, Jefferson

When
June 28, 5:45 PM EST to 5:55 PM EST
Where
Jefferson County, 7 mi SE of Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.948, -83.332

A few trees were downed by thunderstorm winds on Upper Rinehart Road near Dandridge.

Thunderstorm Wind, Sevier

When
June 28, 5:49 PM EST to 6:00 PM EST
Where
Sevier County, 5 mi E of Sevierville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.870, -83.481

Thunderstorm winds downed a tree on Highway 411 east of Sevierville.

Thunderstorm Wind, Claiborne

When
June 28, 6:00 PM EST to 6:15 PM EST
Where
Claiborne County, 1 mi SW of Tazewell
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
36.440, -83.583

Numerous trees were downed by thunderstorm winds southwest of Tazewell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39250, 39251, 39252, 39253, 39254, 39255, 39256.